Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 25, 2024, 4:49 AM CDT for Woodbury County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2024, 4:49 AM CDT (09:49 UTC)
- Expired
- Jun 25, 2024, 8:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- Unknown
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3579 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2335 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WGUS53 KFSD 250949
FFWFSD
IAC193-251300-
/O.NEW.KFSD.FF.W.0027.240625T0949Z-240625T1300Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
449 AM CDT Tue Jun 25 2024
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
A Levee Failure on the Little Sioux River in...
South Central Woodbury County in west central Iowa...
* Until 800 AM CDT.
* At 449 AM CDT, local law enforcement reported a levee on the
Little Sioux River failed 600 yards south of Highway 141 causing
flash flooding of immediately surrounding areas.
HAZARD...Life threatening flash flooding from a levee failure.
SOURCE...Local emergency management reported.
IMPACT...Life threatening flash flooding of areas near the
levee break.
* Smithland, Rodney, and rural area nearby
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in low lying areas along the you should move to higher
ground immediately.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4224 9590 4221 9592 4221 9594 4221 9596
4221 9597 4224 9596
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
LEVEE FAILURE...OCCURRING
$$
BP1 follow-up statement
476
WGUS73 KFSD 251254
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
754 AM CDT Tue Jun 25 2024
IAC193-251304-
/O.EXP.KFSD.FF.W.0027.000000T0000Z-240625T1300Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-
754 AM CDT Tue Jun 25 2024
...FLASH FLOOD WARNING FOR THE LEVEE FAILURE ON THE LITTLE SIOUX
RIVER WILL EXPIRE AT 8 AM CDT THIS MORNING FOR SOUTH CENTRAL
WOODBURY COUNTY...
Rapid rise of water from the reported levee failure has likely
slowed and thus the Flash Flood Warning will be allowed to expire.
River flooding will continue and thus a River Flood Warning remains
in effect for this area. Please continue to heed remaining road
closures or evacuation notices from local officials.
&&
LAT...LON 4224 9590 4221 9592 4221 9594 4221 9596
4221 9597 4224 9596
$$
KalinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:02 AM CDT, 47 minutes earlier. Its key messages:
- River crests have already occurred or will occur within the next 24-36 hours. While no significant amounts of rainfall are expected, areal flooding caused by the prior excessive rainfall continues across portions of the area.
- A conditional severe weather risk this afternoon and evening, with the greatest risk along the Missouri River into northwestern Iowa from 4 to 11 PM. Storms could quickly intensify leading to 2 inch hail and wind gusts to 70 mph. Locally heavy rain is also possible.
- Unsettled weather pattern continues through the weekend with numerous chances for rain across the area. Next potential for more widespread heavy rainfall is Thursday into Friday.
Area forecast discussion, Jun 25, 4:02 AM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 402 AM CDT Tue Jun 25 2024 .KEY MESSAGES... - River crests have already occurred or will occur within the next 24-36 hours. While no significant amounts of rainfall are expected, areal flooding caused by the prior excessive rainfall continues across portions of the area. - A conditional severe weather risk this afternoon and evening, with the greatest risk along the Missouri River into northwestern Iowa from 4 to 11 PM. Storms could quickly intensify leading to 2 inch hail and wind gusts to 70 mph. Locally heavy rain is also possible. - Unsettled weather pattern continues through the weekend with numerous chances for rain across the area. Next potential for more widespread heavy rainfall is Thursday into Friday. && .DISCUSSION... Issued at 401 AM CDT Tue Jun 25 2024 CURRENTS: With the front still have to our northwest across northern SD, we're currently "enjoying" 3 AM temperatures in the 70s to lower 80s with dew points in the 70s as well. Convection tied to additional WAA and a mid level vorticity maximum continues to decay as it encounters more stable air. However, a brief shower at Chamberlain did result in a heat burst, with temps rising 10 degrees in 40 minutes with a dew point drop from the mid 70s to the mid 50s! Winds gusted to around 45 mph, with the very dry sounding. With dew points as high as they are, lows this morning won't drop more than a few degrees from our 3 AM temps. Northwest winds may occasionally gust to around 20 mph. TODAY: Aforementioned cold front slides south with the vort max sliding east. This keeps some isolated pops along the Hwy 14 corridor through the morning hours, although dry sub cloud layer will likely limit most precipitation from reaching the ground. Meanwhile, attention this afternoon and evening will turn to the front draped south of I-90, along the MO River toward Hwy 20, with this morning's models runs seeming to keep this feature a little further north. Showers and storms are expected to fire along/near the front. There is less of a cap in place than yesterday, so do expect some at least isolated activity in this area. Any storm that develops could quickly become strong to severe, with CAPE values over 3500 J/kg, bulk shear values 40 knots or more, and steep mid level lapse rates again over 7-8 deg C/km. Strong to severe storms could produce hail to 2" diameter and wind gusts to 70 mph. Locally heavy rainfall is possible as well, with PWAT values around 1.5 inches - so any thunderstorm could produce an inch to 1.5" of rain. If a storm can become surface based, there is a very low, but non- zero tornado chance (greatest risk south of Hwy 20). Overall between the front and mid level forcing, greatest severe weather risk stretches from the MO River in south central SD eastward into northwestern IA north of Hwy 20 between 4 and 11 PM. Highs today will be a little cooler, in the 80s (did decrease highs by a couple of degrees due to forecast increase in cloud cover). High humidity especially across northwestern IA will lead to heat indices in the 90s. TONIGHT: Cold front barely gets south of our area before the next short waves dive into our area - a weak wave from the west along the MO River with a much more defined wave diving south from ND. This second wave brings isolated showers and storms to the Hwy 14 corridor into southwestern MN near I-90 through the overnight hours, ending after daybreak Wednesday. Lows tonight in the 60s. WEDNESDAY: A brief reprieve during the day on Wednesday as a weak mid level ridge slides overhead and surface high pressure slides over the eastern portion of the area. A bit cooler with more sun than clouds with highs in the upper 70s to lower 80s. WEDNESDAY NIGHT ONWARD: Active pattern continues through the weekend, with a series of short waves swinging across the synoptic pattern keeping periodic shower and storm chances in place. More defined system and trough axis along with a cold front Thursday into Friday brings the next chance for more widespread, potentially locally heavy rainfall as PWATs climb again to over 2"; however, with some location differences in track, this heaviest rain threat currently lies just outside our areas in IA. This time period could also bring some severe weather threat, but confidence is low due to the aforementioned timing issues. With upper low pressure swinging across the Upper Midwest during the latter part of the weekend, northwesterly flow aloft prevails with surface high sliding overhead at some point this weekend and ridging aloft by the end of the weekend. Another system/wave is poised to move in to start the work week. Temperatures through this period will be in the 70s and 80s for highs and 50s and 60s for lows. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1046 PM CDT Mon Jun 24 2024 VFR conditions are expected for the TAF period. Current radar shows thunderstorms over KPIR. These storms will continue to move eastwards over the next few hours. However, think the storms will weaken while the move into the Missouri River Valley as the storms encounter increased capping. As such, have kept VCSH in KHON's TAF. A cold front continues to push through the area tonight, turning winds to out of the north/northwesterly in its wake. Winds will veer a bit more to northeasterly for the daylight hours tomorrow. The previously mentioned cold front looks to push south of highway-20 by the late afternoon hours tomorrow. Current thinking is that any storms that develop tomorrow afternoon will remain tied to the front. As such, confidence is too low to mention in a TAF at this time. However, trends will be monitored. The light northeasterly winds will finish the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SG AVIATION...Meyers
Hazardous weather outlook, Jun 24, 6:41 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 641 PM CDT Mon Jun 24 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-252345- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 641 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Rivers continue to crest over the next 24 to 48 hours. Low probability (<30% chance) for storm development into the evening hours. If storms can develop, they may quickly become severe with large hail of 2 inch diameter and wind gusts to 70 mph. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Ongoing flooding concerns continue with crests continuing into Tuesday. Showers and storms are possible Tuesday afternoon and evening. If storms can develop, strong to severe storms with locally heavy rainfall are possible. More unsettled weather returns later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.